Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Lubbock, TX

April 11, 2020Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 11, 2020, 2:38 PM CDT for Kent County, Stonewall County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 2:38 PM CDT (19:38 UTC)
Expired
Apr 11, 2020, 3:15 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:22 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 11, 12:22 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1222 PM CDT Sat Apr 11 2020

.AVIATION...
Convection has begun to fire to the east and southeast of KLBB and
will build toward KCDS through the afternoon. Will maintain a TS
mention there but keep out of KLBB and KPVW forecasts. VFR
conditions expected apart from near any TS. Stark increase in
westerly winds late Sunday morning in response to a storm system
moving across the region.

&&

.PREV DISCUSSION... /issued 1100 AM CDT Sat Apr 11 2020/

UPDATE...
No significant changes to the forecast are currently planned.
Potential for severe thunderstorms remains on track, although with
some questions still yet to be answered.

14Z surface analysis depicted the dryline well to our west,
positioned just west of the Pecos River in New Mexico. Across the
forecast area was weak southwesterly flow, except across the
Rolling Plains where the flow was more southerly. The pressure
gradient was quiet weak as well. The 60 degree isodrosotherm was
located just south of the forecast area with 55-60 degree dew
point temperatures across most of the forecast area. Stratus was
holding firm across most of the area, but satellite trends as we
approach 16Z show the stratus well into decay mode.

Models so far this morning have been mixed in their success.
Elevated convection did develop, but a bit further east than
expected, and with pretty limited spatial scale. Stratus has
lasted a little longer than progged, and the dryline remains well
west of model proggs. Moving into the future, models remain in
good agreement with an area of thunderstorms developing in next
two to three hours across the eastern Permian Basin that then move
northeastward into the southern Rolling Plains. These storms may
be a bit elevated depending on how well stratus is able to clear
out. Regardless, there should be a healthy amount of CAPE for them
to work with and shear to help with structure. There has been
quite a bit agitation to the stratocu field in that area, but
nothing with much vertical development to this point. The model
track record for this area, as mentioned before, is mixed, so
keeping precip chances in the southeastern zones in chance
category looks fine. The second area of concern is along, what is
expected to be a better dryline punch later this afternoon after
increased insolation and the resultant mixing works its magic on
the dryline.This dryline punch should also come with backed flow
to its east and increased low level convergence. However, hi-res
models are now only mixing the dryline about as far east as I-27,
which seems quite reasonable giving its late starting position.
The HRRR in particular has been quite consistent in developing
isolated convection along a dryline bulge north/northeast of
Lubbock with the result being what looks like a right-moving
supercell. This area would be near the nose of low level moisture
advection and the low level moisture/instability axis. This
convection should be rooted in the boundary layer, again with an
ample enough CAPE and shear combo to produce a large hail and
damaging wind threat.

PREV DISCUSSION... /issued 608 AM CDT Sat Apr 11 2020/

AVIATION...
A deck of stratus has moved onto the Caprock resulting in IFR CIGs
at KLBB and MVFR CIGs at KPVW terminals. MVFR/IFR CIGs will
continue for both KLBB and KPVW terminals through the late morning
hours before lifting. VFR conditions continue for KCDS, though
thunderstorms will be possible in the afternoon at KCDS and have
mentioned it in the TAF. Chances remain too low for mention at the
KLBB and KPVW terminals, though a TEMPO group may be necessary
this afternoon should convection form in vicinity of the Caprock
terminals.

Sincavage

PREV DISCUSSION... /issued 451 AM CDT Sat Apr 11 2020/

SHORT TERM...
The thunderstorms that moved through the southern South Plains
late last night have left a couple of lingering outflow boundaries
draped across the South Plains. Recent West Texas Mesonet
observations also indicate a continued increase in boundary layer
dew points (50 deg F hydroline exists along a line extending
northeast from Denver City to Childress). A plume of 60+ deg F dew
points is located further south between the I-20 and I-10 corridors,
and continues to advect poleward towards the forecast area. Vertical
wind profiles observed from the KLBB WSR-88D also indicates a 50-knot
low-level jet as low as 400 feet with a substantial veering wind
component from the surface to mid-levels.

Latest RAP analysis and water vapor imagery overlay indicates a
closed, mid-level low now centered over Baja California and the
Sonora Desert. As the low progresses eastward throughout the day,
intense mid to upper-level flow (100 knots at 250 mb and 50-60 knots
at 500 mb) will nose its way northeast into West Texas resulting in
strong QG-forcing for ascent. Geopotential height falls on the order
of 60m/12hr will also occur throughout the day as the trough begins
to eject across the southern Great Plains.

At the surface, deepening of a lee cyclone in southeastern Colorado
is expected during the afternoon hours resulting in steep pressure
falls across West Texas. A dryline will rapidly mix eastward during
the afternoon while a Pacific cold front trails immediately behind,
leaving breezy conditions in its wake. Elevated fire weather
conditions are expected behind the dryline, as relative humidity
drops into the lower teens and winds increase to 15-25 mph. Mass
field response from both the approaching 500 mb low and lee
cyclogenesis in Colorado will advect a plume of 60-65 deg F dew
points into the eastern parts of the Caprock and Rolling Plains.
Record precipitable water (PWAT) content, interpolated via sounding
climatology from nearby RAOB sites, is also forecast to advect into
the region with PWATs between 1.00-1.25" in the Rolling Plains.
The deep boundary layer moisture and strong surface heating will
increase instability during the day, with surface- based and
mixed-layer CAPE nearing 2,000-2,500 J/kg east of the I-27/U.S.
Highway 87 corridor. Deep-layer shear is expected to increase to
around 50 knots in the afternoon, with clockwise curved very-low-
level hodographs that become elongated above the boundary layer.
Intense synoptic-scale dynamics will result in a mesoscale
environment favorable for sufficient precipitation venting with
classic supercellular structures. Splitting supercells with strong
mesocyclones will be possible in the Rolling Plains especially
towards 00Z.

Showers and thunderstorms will move into the area by midday, and
will increase in areal coverage and intensity this afternoon
across the Rolling Plains. Additional convective development will
also occur this afternoon and storms may quickly become severe.
Storms should rapidly evolve into supercells, and will have an
initial threat of significant (2"+) hail given favorable deep-
layer shear profiles, steep lapse rates, and wet-bulb zero heights
near 8500ft AGL in addition to damaging winds of 60-80 mph. As
storms become rooted into the boundary layer, tornado potential
may increase especially within any storm that is able to ingest
richly buoyant and unimpeded storm-relative inflow (characterized
by effective-inflow storm-relative helicity increasing to 100-200
J/kg in the late afternoon). The anomalously high PWAT content and
mean storm motion vector of southwest at around 30 knots will
augment a localized flash flooding potential from supercells as
well. As the evening progresses, consolidation of cold pools and
long hodographs will favor upscale growth into a quasi-linear
convective system as it exits the CWA. The severe weather threat
will end quickly from west-to-east as the Pacific cold front
overtakes the dryline and surges eastward into the Texas Big
Country tomorrow night.

Sincavage

LONG TERM...
A trough axis rotating around an upper low centered over northern
Manitoba is expected to phase with an ejecting trough coming out of
the desert southwest on Sunday morning.  Flow behind the system will
quickly become zonal until another trough rotates around the MB low
and approaches the region on Tuesday. Thereafter, flow shifts to
northwesterly on Wednesday. Beyond Wednesday, guidance diverges
rapidly. In common, both the ECM and GFS persist a Hudson Bay low
and another system out toward the Pacific Northwest. However,
details insofar as embedded shortwaves is quite unclear.

Given the strength of the phasing system on Sunday, one would expect
to see an acceleration of the frontal surge.  Thus far, have not
seen much indication of this though it would not be surprising to
see the front arrive closer to sunrise than mid-day.  Behind the
boundary, winds continue to be progged close to advisory levels in
MOS as NBM winds were much too low. An earlier arrival would tend
to support somewhat stronger winds as well. We remain on track
for a widespread freeze on Monday and Tuesday morning with lows in
the low to mid 20s across our northwest and potentially even into
the 20s here in the Hub city. The best place to avoid a freeze
these two nights looks to be across the extreme southern Rolling
Plains. We may be considering a freeze watch in this afternoon's
package as we are beyond the average last freeze date across much
of the area. There continues to be a signal for frozen
precipitation across the Texas Panhandle where isentropic upglide
will interact with a slug of moisture moving out of NERN NM. The
blends continue to develop widespread snow across our area though
forecast soundings suggest that flurries would be more likely with
maybe some accumulation across the far north. Shower activity
could continue through the day on Tuesday. Wednesday will see a
return to southwesterly surface flow with maybe another front
toward the end of the work week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/99/99
Hazardous weather outlook, Apr 11, 2:14 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
214 PM CDT Sat Apr 11 2020

TXZ021>044-121915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
214 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Tornado watch is in effect until 10 pm this evening for the Rolling
Plains and Southeastern Texas Panhandle. Storms that become severe
will have the potential of producing hail up to 3 inches in diameter,
damaging winds to 70 mph, and tornados.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

North winds of 30 mph or higher are possible Sunday behind a strong
cold front.

Overnight temperatures near or below freezing are expected early
next week and a freeze watch is in effect for Monday morning. This
may pose a threat for tender plants.

Finally, there is a risk for wintry precipitation Tuesday morning
mainly northwest of a line from Morton to Memphis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
Apr 10, 9:32 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, King33 min
Apr 11, 2:33 PM CDTFreeze WatchLUBBriscoe, Childress, Cochran, Cottle, Crosby, Dickens and 14 more24 hr
Apr 11, 3:14 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall31 min
Apr 11, 4:12 PM CDTSevere Thunderstorm WarningLUBBriscoe12 min
Apr 11, 5:24 PM CDTSevere Thunderstorm WarningLUBChildress, Hall66 min
Apr 11, 5:36 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Motley54 min
Apr 11, 5:54 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley66 min
Apr 11, 6:21 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle39 min
Apr 11, 6:27 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.